Alert archive / Nevada / Red Flag Warnings in 2008

Red Flag Warning 6, NWS Elko, NV

July 18, 2008

NWS Elko, NV issued this red flag warning at Jul 18, 2008, 12:35 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2008, 12:35 PM PDT (19:35 UTC)
Expired
Jul 18, 2008, 7:00 PM PDT
In force
6 hr
Issued by
NWS Elko, NV

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KLKN 181935
RFWLKN

RED FLAG WARNING
NATIONAL WEATHER SERVICE ELKO NV
1235 PM PDT FRI JUL 18 2008

...RED FLAG WARNING IS IN EFFECT UNTIL 7 PM THIS EVENING FOR ELKO
COUNTY AND NORTHERN LANDER AND EUREKA COUNTIES DUE TO GUSTY WINDS
AND LOW RELATIVE HUMIDITY...

.A VERY DRY AIR MASS IS IN PLACE OVER NORTHERN NEVADA. THIS IS
CAUSING RELATIVE HUMIDITIES TO DROP INTO THE LOW TEENS AND SINGLE
DIGITS ACROSS FIRE WEATHER ZONE 452. WINDS WILL INCREASE THIS AFTERNOON
WITH GUSTS 35 TO 40 MPH.

NVZ452-190200-
/O.NEW.KLKN.FW.W.0006.080718T1935Z-080719T0200Z/
ELKO COUNTY PLUS LANDER AND EUREKA COUNTIES NORTH OF I-80-
1235 PM PDT FRI JUL 18 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM PDT THIS EVENING FOR ZONE 
452 DUE TO GUSTY WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM PDT THIS EVENING. 

DRY CONDITIONS ARE ALREADY OCCURRING IN ZONE 452. RH VALUES HAVE
DROPPED TO AROUND 10 PERCENT IN MANY LOCATIONS. WINDS WILL CONTINUE TO
INCREASE THIS AFTERNOON WITH GUSTS REACHING 35 TO 40 MPH. WINDS
WILL BEGIN TO DIMINISH EARLY THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

IPPOLITI
1 follow-up statement
000 
WWUS85 KLKN 190138
RFWLKN

RED FLAG WARNING
NATIONAL WEATHER SERVICE ELKO NV
638 PM PDT FRI JUL 18 2008

...RED FLAG WARNING EXPIRING...


NVZ452-190245-
/O.EXP.KLKN.FW.W.0006.000000T0000Z-080719T0200Z/
ELKO COUNTY PLUS LANDER AND EUREKA COUNTIES NORTH OF I-80-
638 PM PDT FRI JUL 18 2008

...RED FLAG WARNING WILL EXPIRE AT 7 PM PDT THIS EVENING FOR ZONE 452...

THE RED FLAG WARNING FOR MUCH OF ELKO COUNTY WILL BE ALLOWED TO EXPIRE
AT 7 PM PDT THIS EVENING. ALTHOUGH HUMIDITIES REMAIN LOW AT THIS TIME...WIND
GUSTS HAVE DIMINISHED BELOW 30 MPH. 

$$


ROOD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 18, 4:16 AM PDT, 8 hours 19 minutes earlier.

Area forecast discussion, Jul 18, 4:16 AM PDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
416 AM PDT FRI JUL 18 2008

.SYNOPSIS...QUIET WEATHER WILL CONTINUE FOR ANOTHER DAY WITH HOT
TEMPERATURES AND SUNNY SKIES TODAY. ON SATURDAY AND SUNDAY...AN
APPROACHING LOW PRESSURE SYSTEM WILL CAUSE WINDS TO PICK UP...
BRINGING MOISTURE BACK INTO CENTRAL NEVADA...WITH ISOLATED
THUNDERSTORMS...MAINLY IN THE CENTRAL HIGHLANDS. ABOVE NORMAL
AFTERNOON TEMPERATURES WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...TODAY THROUGH SATURDAY. AT 50OMB DRY ZONAL FLOW TODAY
WILL BECOME SOUTHWEST SATURDAY...WITH INCREASING MID-LEVEL
MOISTURE...AHEAD OF AN APPROACHING SHORT WAVE. GFS AND NAM DISAGREE
ON PWS ON SATURDAY...WITH THE GFS LIFTING A BAND OF 0.65 INCH PWS
THROUGH THE FCST AREA...AND THE NAM HOLDING OFF ON THE NORTHWARD
ADVECTION OF PWS. THEY ALSO DISAGREE A BIT ON STABILITY PARAMETERS
BUT DO HAVE SLIGHTLY UNSTABLE LIS AND LOW TO MODERATE CAPES. EITHER
WAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND
EVENING ACROSS THE SOUTHERN TWO-THIRDS OF THE FORECAST AREA.

WARM TEMPERATURES WILL CONTINUE TODAY AND SATURDAY...WITH SATURDAY
POSSIBLY BEING THE WARMEST DAY IN A WHILE WITH HIGHS MAINLY IN THE
MID TO UPPER 90S. REA

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. LONG TERM PERIOD
STARTS OUT WITH A PUSHING MATCH BETWEEN TWO AIR MASSES OVER THE
GREAT BASIN...WHICH LEADS TO SOME DISCREPANCIES AND TIMING ISSUES
BETWEEN THE MODELS AS THEY EACH HANDLE THE SITUATION A LITTLE
DIFFERENTLY. IN GENERAL...A BROAD RIDGE OF HIGH PRESSURE ACROSS THE
FOUR CORNERS REGION TRIES TO PUSH NORTHWESTERLY TOWARD EAST-CENTRAL
NEVADA...WHILE A WEAK SHORTWAVE OFF THE NORTHERN CALIFORNIA COAST
TRIES TO ADVANCE EASTWARD TOWARD NORTHERN NEVADA. MODELS IN GENERAL
AGREEMENT THAT THROUGH THE WEEKEND THE HIGH PRESSURE TO THE
SOUTHEAST WILL WIN OUT...AND ULTIMATELY SPREAD MONSOON MOISTURE
NORTH THROUGH AZ...APPROACHING EAST-CENTRAL NEVADA BY SUNDAY. EVEN
THOUGH THE MOISTURE APPROACHES SUNDAY...IT LOOKS AS IF THE
INSTABILITY OVER AND NEAR WHITE PINE COUNTY WILL BE TOO WEAK TO
TRIGGER ANY SHOWERS OR THUNDERSTORMS. SHOULD SEE SOME CU BUILD-UPS
ACROSS THE AREA SUNDAY AFTERNOON/EARLY EVENING HOWEVER. MONDAY THE
GFS MODEL HAS INSTABILITY AND MOISTURE OVER EAST-CENTRAL NEVADA
INCREASING ENOUGH IN THE AFTERNOON TO TRIGGER ISOLATED
THUNDERSTORMS.

THE GREATEST CHANGE IN THE MODELS FROM YESTERDAY HOWEVER...IS ON
TUESDAY...WITH THE GFS NOW SHOWING THE SHORTWAVE THAT WAS OFF THE
NORTHERN CA COAST...NOW PUSHING INLAND TO AID IN THE SOUTHWESTERLY
FLOW AND INSTABILITY OVER THE CENTRAL NEVADA HIGHLANDS. AT THE SAME
TIME...EVEN MORE OF THE MONSOON MOISTURE PUSHES NORTH INTO THE
EASTERN HALF OF THE CWA. TUESDAY AFTERNOON OVER WHITE PINE COUNTY
GFS HAS CAPE UP TO 700 J/KG...AND LI/S AS LOW AS -2.4...WITH PW/S
NEAR 3/4 OF AN INCH. IF THIS VERIFIES COULD SEE ENOUGH OF AN
INCREASE TO BOTH INSTABILITY AND MOISTURE TO PRODUCE NUMEROUS
THUNDERSTORMS OVER THE EASTERN HALF OF NORTHERN NYE
COUNTY...SOUTHERN EUREKA COUNTY...AND WHITE PINE COUNTY TUESDAY
AFTERNOON AND EVENING. ECMWF MODEL HOWEVER HAS THE SHORTWAVE
WEAKENING BY TUESDAY...THUS NOT AIDING IN THE SOUTHWESTERLY FLOW AND
THE SIZABLE INCREASE IN DYNAMICS OVER CENTRAL NEVADA.

MODELS IN AGREEMENT WEDNESDAY AND THURSDAY WITH WEAK SOUTHWESTERLY
FLOW OVER THE GREAT BASIN...AND THE MONSOON MOISTURE DRIFTING OFF TO
THE EAST. HOWEVER SHOULD SEE CLOUD BUILD-UPS OVER EAST-CENTRAL
NEVADA EACH AFTERNOON ALONG WITH A SLIGHT CHANCE OF THUNDERSTORMS
OVER THE GREAT BASIN PARK REGION OF WHITE PINE COUNTY IF THE GFS
MODEL DOES VERIFY. ROOD
&&

.AVIATION...DRY AIR WILL CONTINUE TO DOMINATE ACROSS NORTHERN NEVADA
TODAY RESULTING IN CLEAR SKIES...ALTHOUGH SMOKE FROM THE CALIFORNIA
WILDFIRES WILL KEEP A HAZE ACROSS MUCH OF THE AREA. ENOUGH MOISTURE
AND INSTABILITY WILL SPREAD INTO EAST-CENTRAL NEVADA FOR ANOTHER
AFTERNOON OF MID AND HIGH CLOUDS. THUNDERSTORMS ARE EXPECTED TO
APPROACH ELY FROM THE SOUTH...HOWEVER AT THIS TIME THE NORTHERN
EXTENT OF THUNDERSTORM ACTIVITY LOOKS TO BE AROUND THE GREAT BASIN
PARK. ROOD
&&

.FIRE WEATHER...DRY WESTERLY FLOW TODAY WILL BECOME SOUTHWEST
SATURDAY...WITH INCREASING MID-LEVEL MOISTURE...AHEAD OF A WEAK
DISTURBANCE APPROACHING FROM THE WEST. ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY IN ZONES 452...454...
455...AND 457...WITH EXPECTED COVERAGE IN THE 10 TO 15 PERCENT RANGE.
THE STORMS WILL PROBABLY BE A MIX OF WET AND DRY. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AS THE DISTURBANCE
MOVES THRU...BUT WITH COVERAGE ONLY IN THE 5 TO 10 PERCENT
RANGE. ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AHEAD OF
A STRONG TROF...AND TUESDAY WITH TROF PASSAGE.

AFTERNOON TEMPERATURES WILL CONTINUE TO RUN SLIGHTLY ABOVE NORMAL
INTO THE MIDDLE OF NEXT WEEK. RECOVERIES WILL CONTINUE TO BE POOR.
REA
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

Nearby

Red Flag Warnings in Nevada, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.